- CONDITION CENTERS
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
In the June 2004 issue of Pharmacy Times, a story was written about a child with leukemia who missed 6 months of chemotherapy because the antithyroid drug propylthiouracil was dispensed instead of the antimetabolite Purinethol (mercaptopurine). Mixups in which Purinethol was dispensed instead of propylthiouracil also have been reported. In many cases, propylthiouracil doses are in the range of several hundred milligrams a day. Thus, dispensing Purinethol instead of propylthiouracil, especially at these high doses, is likely to cause harm (eg, bone marrow suppression, hepatotoxicity, immunosuppression, and teratogenicity if taken by pregnant women).
The Institute for Safe Medication Practices (ISMP) has learned about a tragic case in which a pregnant woman was given a prescription for “PTU” (Figure) early in her pregnancy and received Purinethol in error when the prescription was filled and upon a subsequent refill. Although the drug names appear to be quite distinct, both start with P and end with L and may be stored near one another. The drugs are each available in a 50-mg tablet strength only, and the “your” sound present in both “purine” and “uracil” adds a sound-alike component, further increasing the risk of an error.
Another issue often associated with mixups, including the most recent error, is use of the abbreviation PTU for propylthiouracil. Each name shares the letters P, T, and U, so misinterpretation is easy. PTU, like all drug name abbreviations, is error-prone.
The patient had a longstanding history of hyperthyroidism. Her private obstetrician had referred her to a maternal fetal medicine specialist, who wrote the prescription for PTU that was misdispensed on 2 occasions. The patient developed increasing fatigue, and after approximately 5 weeks, she developed a fever, painful anal fissure, and vaginal bleeding. Her obstetrician suggested an immediate emergency department examination, where she was diagnosed with sepsis and spontaneously aborted the fetus at 16 weeks gestation. She was taken to the operating room to deliver the placenta, where she coded multiple times and died. The patient’s death remained a mystery until her family gave prescription records from her community pharmacy to a pathologist, who was then able to determine that the patient’s death was related to Purinethol toxicity.
In another case, a local New York City television station broadcast a nearly identical incident in which another woman was mistakenly given mercaptopurine instead of PTU to treat a thyroid condition. This woman developed liver toxicity and was hospitalized for a week, but survived.
Please share this information with staff who prescribe, dispense, or administer these drugs. You also may want to view and share 2 FDA Patient Safety News videos that the FDA—in cooperation with ISMP—has produced on mixups involving propylthiouracil and Purinethol. The videos can be found at www.accessdata.fda. gov/scripts/cdrh/cfdocs/psn/transcript. cfm?show=21#7 and www.accessdata. fda.gov/scripts/cdrh/cfdocs/psn/ transcript.cfm?show=83#5.
Computer order entry system warnings should be installed for both drugs, with hard stops that require documentation. Do not store Purinethol and propylthiouracil near each other, and consider use of warning labels on product containers. Providers should be encouraged to list brand and generic names on orders for Purinethol, as well as the purpose, when prescribing either drug. ISMP has published strategies that consumers can employ to avoid this mixup on its new consumer-focused Web site, www.ConsumerMedSafety.org.